oa SA Pharmaceutical Journal - Penicillin allergy : what the pharmacist should know : review



True penicillin allergy is rare with the estimated frequency of anaphylaxis at 1 - 5 per 10 000 courses of penicillin administered. Hypersensitivity is however the antibiotic's most important adverse reaction resulting in nausea, vomiting, pruritus, urticaria, wheezing laryngeal oedema and ultimately, cardiovascular collapse. Identification of patients who erroneously carry a label of β-lactam allergy leads to improved utilisation of antibiotics and slows the spread of multiple drug-resistant bacteria. Cross-reactivity between penicillin and second and third generation cephalosporin is low and may be lower than the cross-reactivity between penicillin and unrelated antibiotics.


Article metrics loading...

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error